Alert archive / Kansas / Wind Advisories in 2012

Wind Advisory 21, NWS Wichita, KS

May 22, 2012Barton County, Russell County, Kansas

NWS Wichita, KS issued this wind advisory at May 22, 2012, 3:50 AM CDT for Barton County, Russell County, Kansas. It took effect at May 22, 2012, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 22, 2012, 3:50 AM CDT (08:50 UTC)
In effect from
May 22, 2012, 1:00 PM CDT
Expired
May 22, 2012, 6:48 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2606 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WWUS73 KICT 220850
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CDT TUE MAY 22 2012

KSZ032-047-222300-
/O.NEW.KICT.WI.Y.0021.120522T1800Z-120523T0200Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
350 AM CDT TUE MAY 22 2012

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING. 

* TIMING...WINDS WILL INCREASE DURING THE AFTERNOON...WITH
  STRONGEST WINDS EXPECTED BETWEEN 3 PM AND 6 PM. 

* WINDS...SOUTH AROUND 30 MPH WITH GUSTS NEAR 40 MPH.

* IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES ON EAST TO WEST
  ROADS...INCLUDING I-70...WILL NEED TO USE EXTRA CAUTION THIS
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

HOWERTON
2 follow-up statements
315 
WWUS73 KICT 222000
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT TUE MAY 22 2012

KSZ047-231000-
/O.NEW.KICT.WI.Y.0022.120523T1600Z-120524T0200Z/
/O.CON.KICT.WI.Y.0021.000000T0000Z-120523T0200Z/
BARTON-
INCLUDING THE CITY OF...GREAT BEND
300 PM CDT TUE MAY 22 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 9 PM CDT WEDNESDAY. A
WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

* TIMING...WINDS WILL REMAIN STRONG INTO THE EARLY EVENING HOURS.
  SOUTH WINDS WILL INCREASE AGAIN ON WEDNESDAY...ESPECIALLY
  DURING THE AFTERNOON HOURS.

* WINDS...SOUTH AROUND 30 MPH WITH GUSTS NEAR 40 MPH.

* IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES ON EAST TO WEST
  ROADS...WILL NEED TO USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ048>053-067>070-082-083-091>094-098-231000-
/O.NEW.KICT.WI.Y.0022.120523T1600Z-120524T0200Z/
ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-
GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA-
INCLUDING THE CITIES OF...ELLSWORTH...SALINA...LYONS...
MCPHERSON...MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...EUREKA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...SEDAN
300 PM CDT TUE MAY 22 2012

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 9 PM CDT WEDNESDAY. 

* TIMING...SOUTH WINDS WILL INCREASE DURING THE LATE MORNING HOURS
  ON WEDNESDAY...AND REMAIN STRONG THROUGH THE AFTERNOON AND EARLY
  EVENING HOURS.

* WINDS...SOUTH AT 30 TO 35 MPH WITH GUSTS AROUND 45 MPH. 

* IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES ON EAST TO WEST
  ROADS...WILL NEED TO USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ032-230200-
/O.CON.KICT.WI.Y.0021.000000T0000Z-120523T0200Z/
RUSSELL-
INCLUDING THE CITY OF...RUSSELL
300 PM CDT TUE MAY 22 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

* TIMING...WINDS WILL REMAIN STRONG INTO THE EVENING HOURS. 

* WINDS...SOUTH AROUND 30 MPH WITH GUSTS NEAR 40 MPH.

* IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES ON EAST TO WEST
  ROADS...INCLUDING I-70...WILL NEED TO USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JAKUB
551 
WWUS73 KICT 222348
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT TUE MAY 22 2012

KSZ047-231400-
/O.CAN.KICT.WI.Y.0021.000000T0000Z-120523T0200Z/
/O.CON.KICT.WI.Y.0022.120523T1600Z-120524T0200Z/
BARTON-
INCLUDING THE CITY OF...GREAT BEND
648 PM CDT TUE MAY 22 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY...
...WIND ADVISORY IS CANCELLED FOR THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY THAT HAD BEEN IN EFFECT UNTIL 9 PM THIS EVENING.

HOWEVER...A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM
CDT WEDNESDAY.

* TIMING...SOUTH WINDS WILL INCREASE AGAIN WEDNESDAY MORNING.

* WINDS...SOUTH AROUND 30 MPH WITH GUSTS NEAR 40 MPH.

* IMPACTS...THOSE TRAVELING ON EAST WEST ORIENTED HIGHWAYS SUCH AS
  I-70 WILL NEED TO BE ALERT FOR STRONG CROSSWINDS...ESPECIALLY
  WHEN TRAVELING IN HIGH PROFILE VEHICLES!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 46 TO 57 MPH MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

KSZ032-230100-
/O.CAN.KICT.WI.Y.0021.000000T0000Z-120523T0200Z/
RUSSELL-
INCLUDING THE CITY OF...RUSSELL
648 PM CDT TUE MAY 22 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTHERLY WINDS ARE GRADUALLY DIMINISHING ACROSS RUSSELL COUNTY.
THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

KSZ048>053-067>070-082-083-091>094-098-231400-
/O.CON.KICT.WI.Y.0022.120523T1600Z-120524T0200Z/
ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-
GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA-
INCLUDING THE CITIES OF...ELLSWORTH...SALINA...LYONS...
MCPHERSON...MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...EUREKA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...SEDAN
648 PM CDT TUE MAY 22 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY. 

* TIMING...SOUTH WINDS WILL INCREASE LATE WEDNESDAY MORNING AND
  REMAIN STRONG THROUGHOUT THE AFTERNOON AND EARLY EVENING.

* WINDS...SOUTH AT 30 TO 35 MPH WITH GUSTS AROUND 45 MPH.

* IMPACTS...THOSE TRAVELING ON EAST WEST ORIENTED HIGHWAYS SUCH AS
  HIGHWAY 400 WILL NEED TO BE ALERT FOR STRONG CROSSWINDS...
  ESPECIALLY WHEN TRAVELING IN HIGH PROFILE VEHICLES!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

ES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 22, 3:43 AM CDT, 7 minutes earlier.

Area forecast discussion, May 22, 3:43 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
343 AM CDT TUE MAY 22 2012

.DISCUSSION...

TODAY-TONIGHT:
WILL CARRY ISOLATED THUNDER THIS MORNING IN THETAE GRADIENT OVER
WESTERN SECTIONS. NAM HAS BEEN CONSISTENT WITH THE PATTERN FOR
SEVERAL RUNS. MOST AREA SHOULD REMAIN DRY WITH VERY ISOLD
SPRINKLES/LIGHT SHOWERS AND THUNDER GIVEN MUCAPES. OTHERWISE WINDS
WILL BE ON THE INCREASE DURING THE DAY...AND ANTICIPATE LOW END
ADVISORY CRITERIA WINDS ACROSS RUSSELL AND BARTON COUNTIES THIS
AFTERNOON AND INTO THE EARLY EVENING. THIS BASED ON BOTH PRESSURE
GRADIENT AND MIXING...SO NOT EXPECTING TO REACH CRITERIA UNTIL
EARLY THIS AFTERNOON. WITH RELATIVELY DRY AIR AND DECENT SUNSHINE
THIS AFTERNOON...TEMPERATURES WILL PUSH WELL ABOVE NORMAL. THE
WINDS WILL REMAIN BREEZY INTO THE NIGHT...LEADING TO MILDER
MINIMUMS.

WED-WED NIGHT:
TEMPERATURES SHOULD BE EVEN WARMER WED AHEAD OF SLOW MOVING FRONT
AND CONTINUED LOW LEVEL WARM AIR ADVECTION. MAXES WILL BE NEAR OR
JUST ABOVE 90 AT ALL LOCATIONS. LIMITED MOISTURE/CAP SHOULD KEEP
FORECAST DRY.

THU-THU NIGHT:
ECMWF HAS BEEN FAIRLY CONSISTENT OVER THE PREVIOUS FEW RUNS
KEEPING FRONT HUNG UP IN CENTRAL KS THIS PERIOD...AND GIVEN
CAPPING...BELIEVE BULK OF PRECIPITATION WILL OCCUR JUST NORTH OF
THE AREA. BEST CHANCE WOULD BE IN CENTRAL KS THU NIGHT AS STORMS
ATTEMPT TO BUILD DOWN THE FRONT INTO THE INCREASING CAP.

FRI-SUN:
MAIN ISSUE CONTINUE TO BE TIMING/LOCATION OF COLD FRONT ON FRI-
SUN. CONCENSUS WAS TO SIDE MORE WITH ECMWF AND BUMPED TEMPERATURES
UP AND REDUCED POPS THROUGHOUT THE PERIOD. APPEARS THAT FRONT MAY
FINALLY WORK INTO AREA SUN AND MON WITH A BETTER CHANCE OF PRECIPITATION.
-HOWERTON

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

STRENGTHENING SLY WINDS TUE MORNING REMAIN THE SOLE POTENTIAL HAZARD
FOR THE 06Z TAF EDITION AS SFC TROF CONTINUES TO STRENGTHEN OVER THE
CO/KS BORDER. STILL EXPECT SUSTAINED 25KT SPEEDS AT KRSL 17-18Z WITH
35KT GUSTS LIKELY. SUSTAINED 22KT/25MPH SPEEDS ARE LIKELY OVER KSLN...
KHUT & KICT FOR THESE PERIODS. CLOUDINESS THE REST OF THE NIGHT TO BE
LIMITED TO DENSE CIRRIFORM DEBRIS FROM TSRA THAT OCCURRED OVER WRN
NEBRASKA THIS EVENING. A FEW CUMULUS ~8,000FT ARE POSSIBLE BY 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  65  91  69 /  10  10   0  10
HUTCHINSON      85  65  91  68 /  10  10  10  10
NEWTON          83  63  90  65 /  10  10  10  10
ELDORADO        82  63  89  68 /  10   0  10  10
WINFIELD-KWLD   83  64  91  70 /  10  10   0  10
RUSSELL         89  66  93  62 /  10  10  10  10
GREAT BEND      89  65  93  64 /  20  10  10  10
SALINA          85  68  93  69 /  10  10  10  10
MCPHERSON       85  66  91  68 /  10  10  10  10
COFFEYVILLE     82  58  88  69 /   0   0  10  10
CHANUTE         82  57  87  68 /   0   0  10  10
IOLA            81  57  87  67 /   0   0  10  10
PARSONS-KPPF    82  56  88  71 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
FOR KSZ032-047.

&&
Hazardous weather outlook, May 21, 3:54 PM CDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT MON MAY 21 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
354 PM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SUSTAINED WINDS AROUND 30 MPH ARE PROBABLE OVER RUSSELL AND
BARTON COUNTIES ON TUESDAY. GUSTY SOUTH WINDS MAY BE EVEN STRONGER
ON WEDNESDAY...ESPECIALLY BETWEEN INTERSTATE 135 AND THE KANSAS
TURNPIKE. WIND GUSTS TO 40 MPH ARE POSSIBLE ON WEDNESDAY
AFTERNOON.

THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL KANSAS ON
THURSDAY NIGHT THROUGH FRIDAY NIGHT AND AGAIN ON SUNDAY. STRONG
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:00 PM CDTWind AdvisoryICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more30 hr

Nearby

Wind Advisories in Kansas, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.